Article citationsMore >>

Weller, Peter. “Vancomycin Hypersensitivity.” Edited by Franklin Adkinson Jr. and Anna M Feldweg, UpToDate, 2018, www.uptodate.com/contents/vancomycin-hypersensitivity#H2.

has been cited by the following article:

Article

Red Man Syndrome with Oral Vancomycin: A Case Report

1Department of Medicine, State University of New York, Downstate Medical Center, Brooklyn, NY 11203 USA


American Journal of Medical Case Reports. 2019, Vol. 7 No. 1, 16-17
DOI: 10.12691/ajmcr-7-1-5
Copyright © 2019 Science and Education Publishing

Cite this paper:
Fray Arroyo-Mercado, Aleksandr Khudyakov, Gurasees S. Chawla, Onix Cantres-Fonseca, Isabel M. McFarlane. Red Man Syndrome with Oral Vancomycin: A Case Report. American Journal of Medical Case Reports. 2019; 7(1):16-17. doi: 10.12691/ajmcr-7-1-5.

Correspondence to: Isabel  M. McFarlane, Department of Medicine, State University of New York, Downstate Medical Center, Brooklyn, NY 11203 USA. Email: Isabel.McFarlane@downstate.edu

Abstract

Red Man syndrome (RMS) occurs with the rapid infusion of intravenous (IV) vancomycin. RMS induced by oral vancomycin has been the focus of a limited number of case reports. We present a case of a 75-year-old female admitted with severe Clostridium difficile colitis who received oral vancomycin and by the second day of therapy, she developed flushing, erythema, and pruritus involving the face, neck and upper torso. Oral vancomycin was immediately withheld, and diphenhydramine was initiated. Clinical improvement was apparent 24 hours after discontinuation of oral vancomycin. Our case adds to the published literature on this rare clinical entity that should be considered when severe colitis patients prescribed oral vancomycin, as part of the standard of care, develop the typical signs and symptoms of RMS.

Keywords